View Complete Reference

Grendar, M, Judge, G and Schechter, L (2007)

An empirical non-parametric likelihood family of data-based Benford-like distributions

Physica A: Statistical Mechanics and its Applications 380, 429-438.

ISSN/ISBN: 0378-4371 DOI: Not available at this time.



Abstract: ABSTRACT: A mathematical expression known as Benford’s law provides an example of an unexpected relationship among randomly selected sequences of first significant digits (FSDs). Newcomb [Note on the frequency of use of the different digits in natural numbers, Am. J. Math. 4 (1881) 39–40], and later Benford [The law of anomalous numbers, Proc. Am. Philos. Soc. 78(4) (1938) 551–572], conjectured that FSDs would exhibit a weakly monotonic decreasing distribution and proposed a frequency proportional to the logarithmic rule. Unfortunately, the Benford FSD function does not hold for a wide range of scale-invariant multiplicative data. To confront this problem we use information-theoretic methods to develop a data-based family of alternative Benford-like exponential distributions that provide null hypotheses for testing purposes. Two data sets are used to illustrate the performance of generalized Benford-like distributions


Bibtex:
Not available at this time.


Reference Type: Journal Article

Subject Area(s): Statistics